Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Mar 18, 2020, 8:50 PM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It took effect at Mar 22, 2020, 7:00 PM CDT. It was in force for 31 days.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 8:50 PM CDT (01:50 UTC)
- In effect from
- Mar 22, 2020, 7:00 PM CDT
- Expired
- Apr 23, 2020, 6:50 AM CDT
- In force
- 31 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Rock Island (RCKI2).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:26 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 18, 6:26 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 626 PM CDT Wed Mar 18 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 341 PM CDT Wed Mar 18 2020 The back edge of today's rain was showing up in a comma shaped cold cloud top and similar area of radar reflectivity reaching across northern Illinois into southeast Iowa at mid afternoon. The cold rain has held temperatures in the 40s. Radar estimates and automated reports showed widespread rainfall so far has been from roughly one tenth of in inch east to widespread well over one half inch in the eastern Iowa. Spotter reports confirmed rainfall from .75 to over 1 inch over southeast Iowa and northeast Missouri. Forecast attention then turns to the next system, currently in the form of an upper low off Baja CA. This will bring a threat for severe weather and locally heavy rainfall as it lifts northeast across the area Thursday. Windy and colder weather then follows Friday. && .SHORT TERM...(This Evening through Thursday Night) ISSUED AT 341 PM CDT Wed Mar 18 2020 Thursday's Enhanced Risk for Severe Weather will be the main challenge. This risk includes large hail, damaging wind and at least isolated tornadoes, centered on Thursday afternoon and Thursday evening, greatest across east central Iowa. Outside of this, there will also be the potential for dense fog tonight into Thursday morning. Scattered, elevated thunderstorms are likely late tonight and small hail cannot be ruled out. Dense Fog: Lingering low level moisture and the initially weak, convergent low level flow will lead to widespread fog tonight, which could be potentially dense. This threat appears to be initially greatest northwest of a line from Vinton to Dubuque, where visibilities were already as low as 1 to 2 miles at 3 pm. A Dense Fog Advisory may eventually be needed later this evening through the early daylight hours Thursday. Late night storms: A developing low level jet ahead and advancing elevated mixed layer will set the stage for scattered showers and a few thunderstorms after midnight through early Thursday morning. Steep mid level lapse rates and initially low freezing levels may support a few storms strengthening enough to produce small hail. Thursday's thunderstorms: An initial round of widespread showers and thunderstorms will surge through the area Thursday morning ahead of a developing surface warm front. This looks to be another event similar to today, with high precipitable water leading to widespread quarter to half inch amounts, and at least locally as high as one inch amounts. With some minor variations, most models then have a classic setup with a triple point low pressure center lifting east-northeast across central Iowa with the warm sector, containing temperatures in the 60s to lower 70s and dewpoints possibly into the 60s, overspreading at least the southern half of the forecasts area in the afternoon. Associated high shear, enhanced helicity along the boundaries and triple point and low level moisture will support supercell thunderstorms, then possible bowing storm complexes by evening as the main upper level wave sweeps the system and its associated surface fronts through the area. SPC has a day 2 Enhanced Risk over east central Iowa and Slight Risk over the entire outlook area. The tornado threat appears greatest with any discrete cells over east central Iowa from late afternoon into early evening. Storms will likely continue into the evening, evolving into primarily a damaging wind event, as outlined in previous discussions. Brisk northwest winds will then follow the cold front as it advances east of the Mississippi River after midnight with a low potential for a rain/snow mix before precipitation ends in the northwest early Friday morning. .LONG TERM...(Friday through Wednesday) ISSUED AT 341 PM CDT Wed Mar 18 2020 Key Messages: 1. Good News... Dry conditions Friday through most of Sunday 2. Windy and much colder Friday 3. Active, but uncertain, pattern continues into next week Discussion: Friday, partly to mostly sunny skies and brisk WNW winds will be common as a 1040MB high pressure builds down centering over northern WI by Saturday morning. With 850h temps in the -8 to -12C range, it will be a rather cold day regardless of any wind chill factor. Despite being the first full day of spring 2020, highs will be in the low to mid 30s in the NW part of the CWA, upper 30s to near 40 SW, central and NE, and lower 40s in the SE CWA. Wind chills in the teens and 20s will make it still feel like winter. On the positive side, any sunshine and the breezy conditions will help dry things up. Friday night, winds will subside and with mostly clear skies allowing temperatures to drop into the lower and middle 20s. Can't rule out a few upper teens in the NW CWA. This will freeze any runoff from recent rains in place. Saturday and Sunday, mainly dry conditions will be found through the weekend with seasonably cool conditions as high pressure remains over the midwest. Highs Saturday will be in the upper 30s to low 40s. Lows Saturday night will provide another freeze up of any runoff with lows slipping back into the 20s. Sunday, temperatures will get back into the low and mid 40s. Sunday night, the model blend has a slight/low chance of precip as the high pressure departs and return flow brings moisture back. At this time, a rain snow mix is in the forecast mainly for the northern half. Confidence remains low. Beyond Monday, models begin to differ greatly, thus low confidence remains for early next week. Warmer conditions look to return with highs in the 50s to low 60s, thus only rain is expected as the precip type for any systems in this time frame. At this time, the best chances for rain are Tuesday into Tuesday night. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 624 PM CDT Wed Mar 18 2020 IFR to LIFR along with possible convection are the main stories for aviation. Cigs and vsbys will continue to deteriorate through the overnight across the area. There will be little improvement tomorrow, possibly up to MVFR later, but at this time it does not look too promising. Thunderstorms will be possible in the morning and again late in the period across the area. && .HYDROLOGY... Issued at 1202 PM CDT Wed Mar 18 2020 Forecasted rainfall over the next 48 hours has resulted in some river level forecasts at a few locations to rise over their respective flood stage level in the next 48 to 96 hours. New This Morning... Issued a flood watch for the Wapsi at DeWitt and the MS at Muscatine. Will be monitoring future forecasts at MS at Gregory Landing and Cedar at Conesville over the coming days as their respective forecasts now indicate a rise over flood stage late in the forecast period (days 5 to 7). No Changes This Morning... The IA at Marengo and the MS at Rock Island, New Boston, and Keithsburg remain in a flood watch. A warning may be needed on the IA at Marengo, as it is expected to reach flood stage just beyond 48 hours. Due to limited confidence in forecast rainfall, which is driving the forecast, maintained the watch status. The MS at Gladstone and Burlington remain in a flood warning. Discussion... Rainfall amounts of a tenth to four tenths of an inch were reported across the NW two thirds of the CWA overnight. A slow and steady rain will continue across the CWA today with an additional tenth to a half inch of rain expected. A lull, or generally dry period, is expected this evening and into the overnight, with additional rainfall amounts between zero and a tenth of an inch. With the more steady nature of the rain, the thawed warm ground will be able to accommodate some infiltration and absorption into the soil and thus slow or reduce runoff into the river system. Thursday and Thursday evening, another round of showers and storms will bring rain to the CWA. Basin average rainfall totals of a half inch to three quarters of an inch will be possible, with locally higher amounts near an inch possible in spots that see storms. Rainfall rates will likely be higher, with moderate to brief heavy rain at times. This may result in more runoff and lead to faster rises on creeks and streams as well as larger tributary rivers. Also, some ponding of water will be possible in drainage ditches, fields, and low areas. Confidence remains low in regards to the exact placement of the higher rainfall totals. Elsewhere, mainly within bank rises are expected on area tributary rivers. This is an evolving situation, so if you have an interest in river levels, please continue to monitor the weather and river level forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...14 AVIATION...Gibbs HYDROLOGY...14
Hazardous weather outlook, Mar 18, 2:43 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 243 PM CDT Wed Mar 18 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 243 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Patchy dense fog with visibilities less than one quarter mile will be possible this evening and overnight across the outlook area. There is a chance for thunderstorms late tonight into early Thursday morning. Cloud to ground lightning will be the main threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe thunderstorms are possible across the outlook area Thursday afternoon and evening and the Storm Prediction Center has a Slight Risk in place for the entire area. There is an Enhanced Risk west of a line from Vinton, through Cedar Rapids and Iowa City to Fairfield, Iowa. Severe weather threats include large hail, damaging wind and isolated tornadoes. Friday will be windy and colder with northwest winds gusting as high as 40 mph. Area rivers are on the rise and additional rainfall will likely result in flooding along portions of the Mississippi River and some tributary rivers late this week into next week. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Spotter activation will likely be needed Thursday. DLS
In the hours before
Local storm report, Mar 18, 3:53 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HEAVY RAIN 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
03/18/2020 M1.05 INCH CLARK MO TRAINED SPOTTER
RAIN HAS ENDED.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:50 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 38 days |
| Mar 18, 8:50 PM CDT | River Flood Warning | DVN | Muscatine | 35 days |
| Mar 18, 8:50 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 36 days |
| Mar 18, 8:50 PM CDT | River Flood Warning | DVN | Louisa | 37 days |
| Mar 18, 8:59 PM CDT | River Flood Watch | DVN | Dubuque, Jackson | 21 days |
| Mar 18, 8:59 PM CDT | River Flood Watch | DVN | Clinton, Scott | 21 days |
| Mar 18, 9:12 PM CDT | River Flood Watch | DVN | Cedar, Louisa, Muscatine | 38 hr |
| Mar 19, 9:45 AM CDT | River Flood Warning | DVN | Benton, Iowa | 21 days |
| Mar 19, 10:30 AM CDT | Special Weather Statement | DVN | Dubuque | 15 min |
| Mar 18, 8:50 PM CDT | River Flood Warning | DVN | Hancock | 36 days |
| Mar 19, 10:07 AM CDT | River Flood Watch | DVN | Henry, Rock Island, Whiteside | 24 hr |
| Mar 19, 10:07 AM CDT | River Flood Watch | DVN | Henry, Rock Island | 11 hr |
Nearby
River Flood Warnings in Iowa, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.